Minnesota, 2022

Tornadoes and Hail in Minnesota, May 30, 2022

May 30, 2022 · NWS FSD · 18 events in 7 counties and zones

There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the afternoon and early evening on May 30th across southwest Minnesota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$90,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the afternoon and early evening on May 30th across southwest Minnesota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon. Storms blossomed near a cold frontal boundary toward the James River Valley, despite the limited diurnal destabilization, due to steep mid-level lapse rates which brought MLCAPE up to 1500-2000J/kg in the warm sector. Strong mid-level winds led to long, linear hodographs. With a warm front also lingering north of Interstate 90, storms that interacted with enhanced low-level shear in the vicinity of various boundaries produced a few brief tornadoes, but strong deep-layer forcing eventually resulted in an evolution toward linear structures with mainly damaging wind. Near the core of the upper level wave, a secondary band of thunderstorms developed across Nebraska during the late afternoon and raced northeastward through early evening, featuring mainly damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 12:12 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 30, 12:12 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
112 PM CDT Mon May 30 2022

.UPDATE...
Issued at 110 PM CDT Mon May 30 2022

Extended the Wind Advisory further west to account for gusty winds
up to 50 mph possible outside of thunderstorms through the
evening.

Additionally, concern is growing via the latest hi-res runs that
strong wind gusts of 50-60+ mph will mix down via the sting jet behind
the departing storms/sfc low this evening. Will be monitoring this
potential for additional wind related headlines.

&&

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022

Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among various CAMs at this point,
there is greater consensus in the potential for strong to severe
storms scattered along a line which lifts north through our South
Dakota counties. Early-mid morning activity may be more isolated,
as it will be moving through air mass which is still recovering
from overnight storms and favoring elevated convection, with
isolated large hail as the primary threat.

Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.

Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.

Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.

Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022

Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022

MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.

Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
     062-065>071.

MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.

&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, May 30, 3:44 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.

If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.

In the hours before

Local storm report, May 30, 1:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             3 N SIOUX FALLS         43.59N 96.73W
05/30/2022  E1.00 INCH       MINNEHAHA          SD   ASOS

&&

MM
Local storm report, May 30, 1:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     3 SSW SIOUX FALLS       43.50N 96.76W
05/30/2022  M63 MPH          MINNEHAHA          SD   MESONET

            MESONET STATION SFSS2 SIOUX FALLS (SD
            MESONET).

&&

PR
Local storm report, May 30, 2:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 WNW ROWENA            43.54N 96.62W
05/30/2022  E0.70 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

MM
Local storm report, May 30, 2:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 W BRANDON             43.59N 96.59W
05/30/2022  E70 MPH          MINNEHAHA          SD   FIRE DEPT/RESCUE

&&

MM
Local storm report, May 30, 2:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 WNW ROWENA            43.54N 96.62W
05/30/2022  E1.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 4 WNW
            ROWENA.

&&

MM
Local storm report, May 30, 2:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     8 NE WHITE              44.51N 96.53W
05/30/2022  M64 MPH          BROOKINGS          SD   MESONET

            MESONET STATION OAKS2 ASTORIA 4 SSE (SD
            MESONET).

&&

PR

The radar

The Sioux Falls radar (KFSD), 33 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail, 2 tornado. Local standard time, as filed.

Tornado, Rock

When
May 30, 2:15 PM CST to 2:16 PM CST
Where
Rock County, 4.17 mi SSW of Jasper to 3.5 mi SSW of Jasper
Rating
EFU
Path length
0.74 mi
Path width
20 yd
Reported by
Public
Coordinates
43.799, -96.445

A tornado briefly spun up in open fields and lowlands around 3 miles north-northeast of Sherman. The tornado was viewed moving northeast and soon dissipated. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was estimated at 20 yards.

Tornado, Pipestone

When
May 30, 2:25 PM CST to 2:26 PM CST
Where
Pipestone County, 3.27 mi E of Ihlen to 3.48 mi NNW of Trosky
Rating
EFU
Path length
0.38 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
43.925, -96.305

A video showed a brief tornado spinning up in open farmland. The tornado caused no damage from which the NWS could assign an EF-scale rating. The average path width was estimated at 20 yards.

Thunderstorm Wind, Lincoln

When
May 30, 2:25 PM CST to 2:27 PM CST
Where
Lincoln County, 1.7 mi NW of Lake Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
44.270, -96.320

A thunderstorm wind gust of 60 mph was measured by Minnesota Road Weather Information System site MN027 1 mile west-northwest of Lake Benton.

Thunderstorm Wind, Rock

When
May 30, 2:25 PM CST to 2:27 PM CST
Where
Rock County, 6.15 mi WNW of Luverne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -96.330

Numerous small tree limbs were downed by thunderstorm winds.

Hail, Pipestone

When
May 30, 2:29 PM CST to 2:31 PM CST
Where
Pipestone County, 5.06 mi SSW of Ihlen
Measured
0.88 in hail
Crop damage
$90,000
Reported by
Storm Chaser
Coordinates
43.850, -96.400

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Pipestone

When
May 30, 2:29 PM CST to 2:31 PM CST
Where
Pipestone County, Pipestone
Measured
0.75 in hail
Reported by
Public
Coordinates
44.000, -96.320

Thunderstorm Wind, Murray

When
May 30, 2:55 PM CST to 2:57 PM CST
Where
Murray County, 5.16 mi WNW of Chandler
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.950, -96.050

Multiple small tree limbs were downed by thunderstorm winds.

Thunderstorm Wind, Lyon

When
May 30, 3:07 PM CST to 3:09 PM CST
Where
Lyon County, (Mml)ryan Fld Marsha
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.450, -95.820

A thunderstorm wind gust of 63 mph was measured at Automated Weather Observing System site KMML near Marshall.

Thunderstorm Wind, Lyon

When
May 30, 3:11 PM CST to 3:13 PM CST
Where
Lyon County, 0.69 mi S of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.440, -95.780

Numerous small tree limbs were downed by thunderstorm winds.

Thunderstorm Wind, Lyon

When
May 30, 3:21 PM CST to 3:23 PM CST
Where
Lyon County, 1.7 mi NW of Garvin
Measured
78 kt (90 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.240, -95.790

Several power poles were bent or snapped.

Hail, Lyon

When
May 30, 3:28 PM CST to 3:30 PM CST
Where
Lyon County, 0.85 mi SW of Tracy Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -95.610

Hail, Jackson

When
May 30, 3:45 PM CST to 3:47 PM CST
Where
Jackson County, 2.94 mi SSW of Lakefield
Measured
1 in hail
Reported by
Social Media
Coordinates
43.640, -95.200

Thunderstorm Wind, Cottonwood

When
May 30, 3:57 PM CST to 3:59 PM CST
Where
Cottonwood County, 2.76 mi S of Jeffers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -95.200

Numerous tree limbs were downed by thunderstorm winds.

Hail, Jackson

When
May 30, 4:05 PM CST to 4:07 PM CST
Where
Jackson County, 0.5 mi E of Jackson
Measured
1 in hail
Reported by
Social Media
Coordinates
43.620, -94.990

Thunderstorm Wind, Lincoln

When
May 30, 5:50 PM CST to 5:52 PM CST
Where
Lincoln County, 3.59 mi SSW of Hendricks
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.460, -96.440

A thunderstorm wind gust of 68 mph was measured by Minnesota Road Weather Information System site MN029 5 miles south of Hendricks.

Thunderstorm Wind, Lincoln

When
May 30, 5:51 PM CST to 5:53 PM CST
Where
Lincoln County, 2.09 mi WNW of Arco
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -96.240

A thunderstorm wind gust of 70 mph was measured at mesonet site AT653, 3 miles west of Arco.

Thunderstorm Wind, Lyon

When
May 30, 6:10 PM CST to 6:12 PM CST
Where
Lyon County, (Mml)ryan Fld Marsha
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
44.450, -95.820

A thunderstorm wind gust of 62 mph was measured by Automated Weather Observing System site KMML near Marshall.

Thunderstorm Wind, Cottonwood

When
May 30, 6:45 PM CST to 6:47 PM CST
Where
Cottonwood County, 4.18 mi S of Mountain Lake
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.870, -94.940

Grain bins were damaged with the debris tossed across the road into an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033335, 1033336, 1033338, 1033339, 1033340, 1033341, 1033342, 1033343, 1033344, 1033345, 1033346, 1033348, 1033349, 1033350, 1033351, 1033352, 1033353, 1033354.